Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 6, 2002, 1:34 AM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 1:34 AM CDT (06:34 UTC)
- Expired
- May 6, 2002, 2:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 42 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 1:55 AM CDT | Thunderstorm Wind 52 E | Wellston, OK | |
| May 6, 2:05 AM CDT | Thunderstorm Wind | Wellston, OK | An eight inch diameter tree limb was downed. |
| May 6, 2:20 AM CDT | Thunderstorm Wind | Wellston, OK | An eight foot long tree limb was blocking a road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 060634
SVROKC
OKC081-125-060715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
133 AM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN CENTRAL OKLAHOMA
NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 215 AM CDT
* AT 133 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
MILES NORTHWEST OF MCLOUD. THE STORM WAS MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE AVERY...CARNEY...CHANDLER...
DAVENPORT...KENDRICK...MCLOUD...MEEKER...PRAGUE...SPARKS...WARWICK
AND WELLSTON
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3539 9716 3541 9676 3552 9666 3588 9667
3584 9714
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:00 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, May 5, 5:00 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 500 PM CDT SUN MAY 5 2002 TSTMS FIRING IN VICINITY OF DRYLINE OVER TX/OK PANHANDLES WILL MOVE EAST INTO WESTERN PORTION OF THE FA THIS EVENING. MEANWHILE... WEAKENING BOUNDARY ACROSS NORTH TEXAS NOT SHOWING MUCH ENHANCEMENT IN THE CU FIELD AT THIS TIME... SUGGESTING DRYLINE INDUCED CONVECTION MAY BE THE PRIMARY SHOW. WILL GO HIGHEST POPS OVER THE WEST OVERNIGHT AND GENERALLY AROUND 40 PERCENT OVER CENTRAL SECTIONS. IF CURRENT TX CONVECTION EVOLVES INTO AN MCS... MAY NEED TO RAISE POPS OVER CENTRAL SECTIONS FOR LATE TONIGHT. LOOKS LIKE DRYLINE MAY CONTINUE TO BE ACTIVE NEXT COUPLE OF DAYS WITH AFTERNOON AND EVENING TSTMS POSSIBLY MAINLY ACROSS THE WESTERN SECTIONS. MID LEVEL TEMPS WILL BE WARMING DURING THIS PERIOD... WHICH COULD LIMIT COVERAGE AND EASTERN EXTENT OF STORMS. IN THE LONGER TERM... ACOLD FRONT IS STILL ON TRACK TO MOVE INTO CENTRAL OKLAHOMA LATE WED AFTN AND INTO NORTH TEXAS BY THURS MORNING WHERE IT IS FCST TO BECOME STATIONARY. WILL CONTINUE WITH THE CURRENT FCST OF A CHANCE OF TSTMS ON WEDNESDAY IN MOST AREAS. WILL ALSO MAINTAIN A POSSIBILITY FOR TSTMS ON THURSDAY IN THE SOUTHERN ZONES DUE TO THE FRONT STALLING OUT JUST SOUTH OF THE CWA WHILE 850 MB WINDS ARE FORECAST TO REMAIN SOUTHERLY ABOVE THE FRONTAL INVERSION. COULD BE SOME ELEVATED STORMS EARLY FRIDAY WITH WARM ADVECTION PATTERN SPREADING ACROSS THE REMAINDER OF THE AREA. BEST CHANCES FOR STORMS FRIDAY AND SATURDAY WILL BE IN THE AFTN/EVE HOURS IN THE WEST WHERE DRYLINE MAY BECOME MORE ACTIVE AHEAD OF AN UPPER TROUGH MOVING INTO THE SOUTHWEST US. STORMS POSSIBLE AGAIN MOST PLACES ON SUNDAY WITH ANOTHER FRONT MOVING INTO THE REGION. FRONT WILL COOL TEMPS A COUPLE CATEGORIES WED AND THURSDAY...BEFORE WARMING BACK UP STARTING FRIDAY. FCSTID = 32 OKC 67 85 67 86 / 40 10 10 0 HBR 66 89 66 90 / 60 20 20 20 SPS 68 88 69 89 / 50 10 10 0 GAG 61 89 63 90 / 60 30 30 20 PNC 65 85 65 87 / 40 10 10 0 DUA 69 86 70 87 / 40 10 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 5, 10:27 PM CDT, 3 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM GRANITE OK 1.00 INCH HAIL
05/05/02 GREER REPORTED BY GREER COUNTY EM
JLPLocal storm report, May 5, 10:56 PM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM 3 E MADGE OK .75 INCH HAIL
05/05/02 HARMON AMATEUR RADIO REPORT
1057 PM 5 NW HOBART OK .75 INCH HAIL
05/05/02 KIOWA AMATEUR RADIO REPORT
JLPLocal storm report, May 5, 11:14 PM CDT, 2 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1114 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1114 PM MAGNUM OK 1.00 INCH HAIL
05/05/02 GREER REPORTED BY COUNTY EM
JLPLocal storm report, May 5, 11:50 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM RETROP OK 1.00 INCH HAIL
05/05/02 BECKHAM REPORTED BY SPOTTERLocal storm report, May 6, 12:17 AM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1217 AM CDT MON MAY 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 AM DILL CITY OK .88 INCH HAIL
05/06/02 WASHITA REPORTED BY SPOTTERLocal storm report, May 6, 1:27 AM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT MON MAY 06 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM OKLAHOMA CITY OK 63 MPH WIND GUST
05/06/02 OKLAHOMA REPORTED BY ASOS AT WILL
ROGERS AIRPORTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:32 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 43 min |
| May 5, 8:10 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 50 min |
| May 5, 8:37 PM CDT | Tornado Warning | OUN | Dewey | 38 min |
| May 5, 8:39 PM CDT | Tornado Warning | OUN | Dewey | 36 min |
| May 5, 9:12 PM CDT | Tornado Warning | OUN | Dewey | 48 min |
| May 5, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 50 min |
| May 5, 9:51 PM CDT | Tornado Warning | OUN | Harmon | 39 min |
| May 5, 10:02 PM CDT | Tornado Warning | OUN | Dewey | 28 min |
| May 5, 10:12 PM CDT | Tornado Warning | OUN | Major | 33 min |
| May 5, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 29 min |
| May 5, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 44 min |
| May 5, 10:44 PM CDT | Tornado Warning | OUN | Blaine, Major | 46 min |
| May 5, 10:49 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 41 min |
| May 5, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 43 min |
| May 5, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 46 min |
| May 6, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 32 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 40 min |
| May 6, 1:09 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 51 min |
| May 6, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.